Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 173, NWS Atlanta, GA

December 9, 2018Cherokee County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 9, 2018, 12:58 PM EST for Cherokee County, Georgia. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Dec 9, 2018, 12:58 PM EST (17:58 UTC)
Expired
Dec 9, 2018, 11:11 PM EST
In force
10 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Etowah River Downstream I-575 at Canton (ECTG1). The gauge peaked at 17.79 ft at Dec 9, 2018, 5:00 PM EST.

actionminormoderate510152012/0912/1012/11
Action stage
16 ft
Minor stage
17 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02391860, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

042 
WGUS42 KFFC 091758
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1258 PM EST Sun Dec 9 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Etowah River near East Canton affecting Cherokee County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC057-100757-
/O.NEW.KFFC.FL.W.0173.181209T1758Z-000000T0000Z/
/ECTG1.1.ER.181209T1721Z.181209T1745Z.000000T0000Z.UU/
1258 PM EST Sun Dec 9 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Etowah River near East Canton.
* From this afternoon until further notice.
* At 12PM Sunday the stage was 17.1 feet...and rising.
* Flood stage is 17 feet.
* At 17 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river generally east of Canton. This
  includes the grassy lot behind a pump station off Riverstone 
  Parkway and near the Interstate 575 bridge.


&&

LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
      3427 8450 3433 8440             

$$
2 follow-up statements
857 
WGUS82 KFFC 100143
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
843 PM EST Sun Dec 9 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Lookout Creek near New England affecting Dade and Hamilton 
  Counties 

  Chattooga River near Summerville affecting Chattooga County 

  Suwanee Creek near Suwanee affecting Gwinnett County 

  Etowah River near East Canton affecting Cherokee County 

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 


GAC083-TNC065-101540-
/O.EXT.KFFC.FL.W.0164.000000T0000Z-181210T1540Z/
/ENGG1.1.ER.181209T0642Z.181209T1700Z.181210T0940Z.UU/
843 PM EST Sun Dec 9 2018

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Lookout Creek near New England.
* Until Monday morning.
* At 8 PM Sunday the stage was 14 feet...and falling.
* Minor flooding is occurring and forecast.
* Flood stage is 12 feet.
* The river will continue to fall to below flood stage by early 
  Monday.
* At 15 feet...Minor flooding continues to expand along Sells Lane 
  in Trenton...Mason Road near Rising Fawn...and Creek Road near New 
  England. These roads and other roads with creeks flowing into 
  Lookout Creek will flood causing the roads to be closed. The water 
  will be a few feet deep on portions of these roads. Also minor 
  flooding will continue to expand downstream as the creek crosses 
  the Tennessee border into the Tiftona area.
  

&&

LAT...LON 3503 8539 3502 8533 3484 8545 3471 8549
      3473 8556 3487 8553             

$$

GAC055-101542-
/O.EXT.KFFC.FL.W.0159.000000T0000Z-181210T2007Z/
/SUMG1.1.ER.181209T1922Z.181210T0600Z.181210T1407Z.NO/
843 PM EST Sun Dec 9 2018

...Flood Warning extended until Monday afternoon...The Flood Warning 
continues for
  The Chattooga River near Summerville.
* Until Monday afternoon.
* At 745 PM Sunday the stage was 14.8 feet...and rising.
* Minor flooding is occurring and forecast.
* Flood stage is 14 feet.
* The river will continue rising to near 15.2 feet by after 12 AM 
  Monday. The river will fall below flood stage Monday late 
  morning.
* At 16 feet...Minor flooding continues and expands further into 
  the woodlands and fields along the river upstream and downstream 
  from the gage on U.S. Highway 27 or Rome Boulevard. 
  

&&

LAT...LON 3459 8539 3459 8531 3453 8526 3437 8538
      3440 8544 3453 8533             

$$

GAC057-101542-
/O.CON.KFFC.FL.W.0173.000000T0000Z-000000T0000Z/
/ECTG1.1.ER.181209T1721Z.181209T2215Z.000000T0000Z.UU/
843 PM EST Sun Dec 9 2018

The Flood Warning continues for
  The Etowah River near East Canton.
* Until further notice.
* At 745 PM Sunday the stage was 17.7 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 17 feet.
* At 18 feet...Minor flooding continues in the woodlands and fields
  along the river generally east of Canton near the Interstate 575 
  bridge. A rock landing and grassy lot behind the pump station off 
  of Riverstone Parkway begins to flood. Flooding also occurs in 
  areas behind the businesses on Old Ball Ground Highway and Keith 
  Drive.
  

&&

LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
      3427 8450 3433 8440             

$$

GAC117-121-101542-
/O.CON.KFFC.FL.W.0160.000000T0000Z-181211T1617Z/
/APHG1.1.ER.181209T0445Z.181210T0600Z.181211T1017Z.NO/
843 PM EST Sun Dec 9 2018

The Flood Warning continues for
  The Big Creek near Alpharetta.
* Until Tuesday morning.
* At 745 PM Sunday the stage was 9.3 feet...and rising.
* Minor flooding is occurring and forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 9.4 feet by after 12 AM  
  Monday. The river will fall below flood stage Tuesday morning.
* At 9 feet...Minor flooding expands along the creek from near 
  Cumming to Alpharetta and Roswell. Backyards of homes off Seale 
  Drive and Gunter Court and portions of the Golf of Georgia begin to
  flood. The Big Creek Greenway experiences significant flooding up 
  to 3 feet deep...which results in closure of most of the paths. 
  This especially occurs upstream and downstream from the gage on 
  Kimball Bridge Road and Rock Mill Park. A large portion of the YMCA
  Campground off Preston Ridge Road will be under a foot of water. 
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC135-101542-
/O.EXT.KFFC.FL.W.0161.000000T0000Z-181210T1621Z/
/SWEG1.1.ER.181209T1049Z.181209T2015Z.181210T1021Z.NO/
843 PM EST Sun Dec 9 2018

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Suwanee Creek near Suwanee.
* Until Monday morning.
* At 830 PM Sunday the stage was 9.3 feet...and falling.
* Minor flooding is occurring and forecast.
* Flood stage is 8 feet.
* The river will continue to fall to below flood stage by early 
  Monday.
* At 9 feet...Minor flooding expands along the creek upstream and 
  downstream from the gage at U S Highway 23 or Buford Highway. Most 
  of the Suwanee Creek Greenway and trails are flooded from the 
  Suwanee Creek Park to George Pierce Park. The minor flooding will 
  also begin to affect portions of the playground area behind the 
  Suwanee Elementary School. 
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$
357 
WGUS82 KFFC 100411
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1111 PM EST Sun Dec 9 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Etowah River near East Canton affecting Cherokee County

 
GAC057-100441-
/O.CAN.KFFC.FL.W.0173.000000T0000Z-181210T0411Z/
/ECTG1.1.ER.181209T1721Z.181209T2215Z.181210T0328Z.UU/
1111 PM EST Sun Dec 9 2018

The Flood Warning is cancelled for
  The Etowah River near East Canton.
* This takes effect immediately.
* At 1045PM Sunday the stage was 16.9 feet...and falling.
* Flood stage is 17.0 feet.
* The river will continue to fall.
* At 17.0 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river generally east of Canton. This
  includes the grassy lot behind a pump station off Riverstone 
  Parkway and near the Interstate 575 bridge.
  

&&

LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
      3427 8450 3433 8440             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 9, 12:35 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 9, 12:35 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1235 PM EST Sun Dec 9 2018

.UPDATE...
Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 945 AM EST Sun Dec 9 2018/

UPDATE...
Main area of precipitation has exited the CWA with some very light
wrap around precip moving across the area. This will continue
through this morning and then diminish during the afternoon. Have
therefore lowered pops across much of the area for the rest of
today, except for the extreme north where the secondary wave is
still expected to impact that area.

As for precip type, outside of the northeast mountains expect the
precip to be mostly rain, although wouldn't be surprised to hear a
few pings of sleet over the next couple hours. From Gainesville to
Homer there could still be a mix of rain/sleet this morning but
this should switch over to all rain by this afternoon. Otherwise a
wintry mix is still expected across the northeast mountains
through today.

No additional accumulations of winter precip is expected south of
the Winter Storm Warning and therefore we have canceled the
Winter Weather Advisory that was in effect for the area south of
the Winter Storm Warning. The Winter Storm Warning remains in
effect for Dawson, Lumpkin, White, Towns and Union counties and a
Winter Weather Advisory remains in effect for Fannin, Gilmer and
Pickens counties.

With the main area of rain out of the area, no additional heavy
rain is expected, therefore we have cancelled the Flood Watch.
However some rivers and creeks will continue to rise pushing some
rivers over flood stage over the next few days.

We will maintain the Wind Advisory and let it expire at Noon as
there are still a few gusts pushing near 30 to 35 mph, although
these should quickly come down over the next 1 to 2 hours.

PREV DISCUSSION... /Issued 650 AM EST Sun Dec 9 2018/

SHORT TERM /Today through Monday/...
Main concerns in the short term period are winter precipitation
and amounts, strong winds and flooding from overnight heavy
rainfall.

Winter precip and temperatures have evolved very close to
forecast values in most areas, though icing in trees a little less
than expected. With the strong winds and light icing in trees,
have had numerous reports of trees down across northeast GA,
especially in winter storm warning areas, White and Dawson
counties in particular. Near term, hires model guidance still
indicating temps will cool a degree or two over southern part of
wedge, north of I-20 today and am hesitant to cancel advisory in
this area in spite of limited icing in trees. Have had some
reports of trees down from strong winds and icing in Hall and
Banks counties and would not be surprised if this continues and
happens a little further south today.

Fortunately, bulk of heaviest precip has moved out and will now
be in a period of scattered light precip with lessening chances
through Monday. Temperatures in the warm nose aloft quite warm
this morning based on 06Z RAOB and hires model profile so expect
more FZRA/RA than SN/IP today before cooling takes place aloft and
we transition to very light RA/SN after 6pm. Later shifts may
want to clear out winter advisories and warnings a little sooner
based on reports and feedback from partners.

Likewise, heavy rain has also mostly ended with scattered areas of
moderate precip. Runoff from heavy rainfall has led to several
flood warnings for observed or expected minor flooding. Will
continue watch until runoff and rising streamflows have decreased.

Strong winds have also subsided some but with risk of falling
trees from ice or wet soils, will allow wind advisory to expire at
noon.

SNELSON

LONG TERM /Monday Night through Saturday/...
Precip finally ends Mon evening as short wave moves out. Med range
guidance in fair agreement up until Thursday with NW flow becoming
WSW in advance of strong, digging short wave plowing down into TX
on Thurs. GFS and EC cutoff this wave into a deep upper low over
the southern plains early Fri with vigorous ascent over GA,
though EC tracks this upper low over south GA and GFS takes it
north. CMC meanwhile keeps wave open but still strong as it also
brings strong vertical motion over GA on Fri. Luckily, even with
southern track of EC, temps will be too warm for any winter
precip. There could be some convection if GFS solution verifies,
though instability so far appears meager. There is some potential
for heavy rainfall with any of these solutions so will need to
watch this closely.

SNELSON

&&

.AVIATION...
18Z Update...
IFR conditions will continue into Monday as the next upper short
wave moves across the forecast area. This will keep areas of light
rain/drizzle to the ATL and AHN areas while CSG/MCN should remain
mostly dry through the forecast. Some of the rain in the AHN area
could be mixed with light snow but no accumulation. Winds will be
northeast this afternoon diminish to light or calm, switching to
the light northwest toward midnight tonight.

//ATL Confidence...18Z Update...
Medium on cigs and areal coverage of precipitation.
High on winds.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  33  43  31 /  60  60  60  40
Atlanta         37  35  43  32 /  40  50  50  40
Blairsville     38  32  42  24 /  60  60  60  30
Cartersville    39  36  43  28 /  60  60  50  40
Columbus        44  38  47  35 /  20  20  20  30
Gainesville     36  35  43  31 /  60  60  60  40
Macon           43  36  46  34 /  40  30  30  30
Rome            40  36  44  27 /  70  60  50  30
Peachtree City  39  36  45  31 /  40  40  40  30
Vidalia         49  37  45  38 /  60  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM EST Monday for the following
zones: Fannin...Gilmer...Pickens.

Winter Storm Warning until 1 AM EST Monday for the following
zones: Dawson...Lumpkin...Towns...Union...White.

&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Dec 9, 9:50 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
950 AM EST Sun Dec 9 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
950 AM EST Sun Dec 9 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY FOR
PORTIONS OF NORTHEAST GEORGIA...

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY FOR
PORTIONS OF NORTH GEORGIA...

A chance of mixed precipitation will continue into
Monday. A wintry mix of rain, sleet and snow will be possible
over northeast Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A chance of rain and snow will linger into Monday across the far
northeast. Rain will develop again area wide by Thursday night
and continue into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, however, spotters are encouraged
to submit any reports of wintry weather, flooding or wind damage.

In the hours before

Local storm report, Dec 9, 12:43 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 PM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    3 E LAKE TAMARACK       34.49N  84.31W
12/09/2018  E0.25 INCH       DAWSON             GA   BROADCAST MEDIA

            REPORTS OF AT LEAST 0.25" OF ICE ON TREES IN THE
            SANDERLIN MNT AREA NEAR BIG CANOE.

&&

EVENT NUMBER FFC1800957

THIEM
Local storm report, Dec 9, 12:53 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     WINTER STORM     4 NNW CLEVELAND         34.65N  83.79W
12/09/2018                   WHITE              GA   AMATEUR RADIO

            MIXTURE OF SLEET, FREEZING RAIN, AND SNOW REPORTED 3.9
            MI NWN OF CLEVELAND WITH ACCUMULATIONS AT 0.25". WIND
            GUSTS REPORTED TO BE UP TO 29 MPH.

&&

EVENT NUMBER FFC1800958

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:07 PM ESTRiver Flood WarningFFCForsyth20 hr
Dec 9, 1:23 AM ESTRiver Flood WarningFFCDade35 hr
Dec 9, 5:33 AM ESTRiver Flood WarningFFCWhitfield70 hr
Dec 9, 5:49 AM ESTRiver Flood WarningFFCGwinnett, Walton12 hr
Dec 9, 9:23 AM ESTRiver Flood WarningFFCWalker24 hr
Dec 9, 9:27 AM ESTRiver Flood WarningFFCCatoosa15 hr
Dec 9, 10:01 AM ESTRiver Flood WarningFFCElbert, Madison, Oglethorpe28 hr
Dec 9, 10:22 AM ESTRiver Flood WarningFFCCobb, Fulton24 hr
Dec 9, 11:57 AM ESTRiver Flood WarningFFCMurray, Whitfield32 hr
Dec 9, 12:51 PM ESTRiver Flood WarningFFCBarrow, Jackson34 hr
Dec 9, 1:01 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee3 days
Dec 9, 1:39 PM ESTRiver Flood WarningFFCButts, Henry, Newton24 hr
Dec 9, 3:39 PM ESTRiver Flood WarningFFCFloyd4 days
Dec 9, 3:50 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding29 hr
Dec 9, 4:28 PM ESTRiver Flood WarningFFCFloyd47 hr
Dec 9, 4:42 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs3 days
Dec 9, 5:47 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.